Hail, Lawrence
- When
- May 1, 4:15 PM EST
- Where
- Lawrence County, New Wilmington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.130, -80.380
A trained spotter reported nickel size hail in New Wilmington.
Scattered severe thunderstorms developed along a frontal boundary lying across northwest Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed along a frontal boundary lying across northwest Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 1:19 PM EST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 219 PM EDT TUE MAY 1 2007 .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... LOW WILL CROSS CWA THIS EVENING THROUGH TONIGHT BRINGING THE CHANCE OF CONVECTION TO MOST LOCATIONS AROUND 22Z...LITTLE EARLIER WEST/SOUTH WHERE BETTER INSTABILITY. GOOD DRYING STARTS FOLLOWING BOUNDARY FOR WEDNESDAY...BUT LOW LEVEL MOISTURE WILL PERSIST THROUGH THE MORNING...WITH LINGERING SHOWERS SOUTHEAST. STAYED CLOSE TO PERSISTENCE/MAV FOR TEMPS. && .LONG TERM /THURSDAY THROUGH TUESDAY/... NO MAJOR ALTERATIONS NEEDED TO DRY LONG TERM PROGNOSIS WITH TEMPERATURES MODERATING FROM NEAR SEASONAL NORMALS. THE QUIET WEATHER IS IN RESPONSE TO BUILDING HIGH AMPLITUDE RIDGE OVER THE MISSISSIPPI VALLEY...GRADUALLY SHIFTING EASTWARD NEXT WEEK. && .AVIATION... LOW PRESSURE OVER SOUTHERN MICHIGAN WILL TRACK EAST SOUTHEAST ACROSS NORTHWESTERN PENNSYLVANIA THIS EVENING...THEN OFF THE JERSEY COAST BY WEDNESDAY MORNING. HIGH PRESSURE RIDGE WILL SLIDE SOUTH ACROSS THE AREA DURING THE DAY WEDNESDAY. EXPECT CONVECTION TO START DEVELOPING IN INCREASINGLY UNSTABLE AIRMASS AHEAD OF THIS LOW LATE THIS AFTERNOON. THIS CONVECTION WILL BECOME MORE WIDESPREAD AS THE EVENING PROGRESSES. AMPLE LOW LEVEL MOISTURE FOLLOWING THE PASSAGE OF THIS LOW FOR LATE TONIGHT INTO WEDNESDAY MORNING WILL RESULT IN MVFR CIGS. IFR TO MVFR VIS AND CIGS EXPECTED IN AND AROUND THUNDERSTORMS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15/31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 454 PM EDT TUE MAY 1 2007 OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-030- WVZ001>003-022100- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER- CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON- WESTMORELAND-HANCOCK-BROOKE-OHIO- 454 PM EDT TUE MAY 1 2007 ...SEVERE THUNDERSTORM WATCH 206 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. THIS SYSTEM WILL PUSH SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME THESE THUNDERSTORMS COULD REACH SEVERE LEVELS THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. MDZ001-OHZ068-069-PAZ031-032-WVZ004-012-021>023-041-022100- GARRETT-NOBLE-MONROE-GREENE-FAYETTE-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 454 PM EDT TUE MAY 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. THIS SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS INTO THE REGION. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS COULD REACH SEVERE LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
7 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
A trained spotter reported nickel size hail in New Wilmington.
A member of the public reported golf ball sized hail in New Wilmington.
A member of the public reported dime sized hail five miles southeast of Mercer.
Dime sized hail was reported by a member of the public in Butler.
A trained spotter reported quarter sized hail in Stonboro.
An EF0 tornado touched down about 1.5 miles north of Mercer, traveling southeast with a sporadic path of damage extending about 4 miles. Estimated maximum winds were 75 MPH with a maximum path width of 100 yards. Most of the damage consisted of uprooted and snapped trees. One barn was destroyed and two trees fell onto mobile homes, causing significant damage.
Police in Sugar Creek reported golf ball sized hail 2 miles northwest of Franklin.
Emergency Manager reported a downburst in Mercer. Two trailers were damaged, and several trees and wires were down. Damage was confined to just north and west of the city of Mercer.
An amateur radio operator reported trees down near state routes 19 and 58.
Emergency Manager reported that there were numerous trees and power lines down in Monroe, Redbank, and Limestone Townships.
Emergency Manager reported that a house was damaged near Limestone and Redbank Township line.
Emergency Manager reported golf ball sized hail in Utica.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyThe tornado archive for Pennsylvania, 2007Warnings in Pennsylvania, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26609, 26611, 26615, 26619, 26621, 26624, 26625, 26626, 26627, 26628, 26629, 26630.